Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 17, NWS Austin/San Antonio, TX

August 15, 2022Frio County, Medina County, Texas

NWS Austin/San Antonio, TX issued this tornado warning at Aug 15, 2022, 12:45 PM CDT for Frio County, Medina County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2022, 12:45 PM CDT (17:45 UTC)
Expired
Aug 15, 2022, 1:15 PM CDT
In force
30 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Frio County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 115 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

238 
WFUS54 KEWX 151745
TOREWX
TXC163-325-151815-
/O.NEW.KEWX.TO.W.0017.220815T1745Z-220815T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Austin/San Antonio TX
1245 PM CDT Mon Aug 15 2022

The National Weather Service in Austin San Antonio has issued a

* Tornado Warning for...
  South central Medina County in south central Texas...
  Northeastern Frio County in south central Texas...

* Until 115 PM CDT.
    
* At 1245 PM CDT, a severe thunderstorm capable of producing a
  tornado was located near Moore, or 8 miles west of Devine, moving
  north at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hondo, Moore and Biry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2906 9896 2904 9907 2933 9922 2939 9901
TIME...MOT...LOC 1745Z 165DEG 31KT 2913 9904 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

MO
2 follow-up statements
734 
WWUS54 KEWX 151755
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1255 PM CDT Mon Aug 15 2022

TXC163-151804-
/O.CAN.KEWX.TO.W.0017.000000T0000Z-220815T1815Z/
Frio TX-
1255 PM CDT Mon Aug 15 2022

...THE TORNADO WARNING FOR NORTHEASTERN FRIO COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 2910 9897 2910 9907 2933 9922 2939 9901
TIME...MOT...LOC 1754Z 165DEG 31KT 2921 9906 

$$

TXC325-151815-
/O.CON.KEWX.TO.W.0017.000000T0000Z-220815T1815Z/
Medina TX-
1255 PM CDT Mon Aug 15 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR SOUTH
CENTRAL MEDINA COUNTY...
    
At 1254 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Biry, or 10 miles northwest of Devine, moving north
at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hondo and Biry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2910 9897 2910 9907 2933 9922 2939 9901
TIME...MOT...LOC 1754Z 165DEG 31KT 2921 9906 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

QUIGLEY
110 
WWUS54 KEWX 151804
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
104 PM CDT Mon Aug 15 2022

TXC325-151815-
/O.CON.KEWX.TO.W.0017.000000T0000Z-220815T1815Z/
Medina TX-
104 PM CDT Mon Aug 15 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR SOUTH
CENTRAL MEDINA COUNTY...
    
At 104 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hondo, moving north at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hondo and Biry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2914 9898 2914 9908 2933 9922 2939 9901
TIME...MOT...LOC 1804Z 165DEG 31KT 2930 9909 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

QUIGLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Aug 15, 12:36 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 15, 12:36 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1236 PM CDT Mon Aug 15 2022

...New AVIATION...

.UPDATE...
Issued at 623 AM CDT Mon Aug 15 2022

Updated POPs to reflect current radar trends across the region. An
outflow is moving north from San Marcos and could possibly produce a
stray shower into areas that was expected to remain rain free this
morning. The rain shield with few embedded lightning strikes within
the heaviest mesoscale banding will gradually shift westward this
morning and into the afternoon as the weak surface low continues to
advance more inland across northern Mexico. This means activity will
eventually become more spotty and scattered around the San Antonio
metro area before becoming more isolated for the afternoon. Activity
will continue for our western areas, especially across the Winter
Garden region and along the Rio Grande. Latest convective allowing
models continue to support potential for a few inches of rain across
this region with heavier activity as we go through the day. Minor
flooding continues to be possibility, especially across those areas.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 327 AM CDT Mon Aug 15 2022

The weak surface low has now moved to the west of the Rio Grande
around Laredo and will continue west-northwestward across the Mexico
states of Nuevo Leon and Coahuila through Monday into Tuesday. The
greatest concerns from overnight through Monday morning will be
pockets of heavy rainfall embedded with any banding across our
western zones, especially across the Winter Garden region and along
the Rio Grande. This region is where the best deep layer moisture
convergence flux and PWATS in the 2 to 2.5 inch range align. The 00Z
deterministic and HREF probability matched mean guidance shows a
solid widespread swath of 1 to 3 inches for the Winter Garden region
with locally higher amounts. Hourly rainfall rates could be as high
as 1 to 3 inches at times underneath the heaviest convection. The
higher rainfall rates could result in some isolated flooding despite
the antecedent very dry soils. Several of the HREF members show that
some banding could continue to extend out to the I-10/37 corridor,
including Bexar County and San Antonio into Monday afternoon. To the
east, including the Austin metro area, conditions are expected to
primarily remain dry. In addition to the sharp gradient on rain
chances, there will also be a large contrast in temperatures across
the region on Monday. Underneath the rain and overcast skies, expect
temperatures to only top out in the low to mid 80s while locations
farther east under a few breaks of sunshine should climb into the
mid to upper 90s. Rain chances are expected to decline into Monday
night with any lingering rain chances becoming confined to locations
along the Rio Grande. Overnight lows fall into the low to mid 70s
while a few locations in the Hill Country may dip just below 70
degrees.

Mid-level 500 mb heights gradually start to rise in the wake of the
low pressure system across northern Mexico on Tuesday. Subsidence
with the rising 500 mb heights will lead to a drier and warmer day
where PWATS fall back into the 1.5 to 1.8 inch range. Most will not
see rain on Tuesday with only low chances lingering along the Rio
Grande. Temperatures generally will trend in the low to mid 90s out
west with mid to upper 90s elsewhere with a few locations reaching
or topping 100 degrees.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 327 AM CDT Mon Aug 15 2022

The presence of the mid-level subtropical ridge axis will result in a
dry and warm day across south central Texas on Wednesday. Some
lingering cloud cover along with anticipated rains from today over
the Rio Grande plains may actually keep high temperatures down in the
mid 90s. Elsewhere, it will be hot with highs in the mid 90s to near
104 degrees. The heat and humidity may produce some heat index values
near Heat Advisory thresholds Wednesday afternoon generally along and
east of the I-35 corridor. We will continue to monitor, but will not
issue and heat headlines at this time.

A change in the mid-level pattern begins to take shape for the latter
half of this week. Northwest flow aloft associated with a large upper
trough over the eastern half of the lower 48 will take shape across
most of Texas. The medium range models continue to remain consistent
in showing a weak cold front moving into the region on Thursday. Some
minor cooling behind the front will be realized over the Hill
Country. However, the front will likely not have too much of an
impact on temperatures elsewhere. The front is expected to aid in the
development of some convection beginning Thursday and continuing into
Friday. Rain chances will be favored during the afternoon and early
evening hours as peak heating kicks in. Any remnants of the front
will likely dissipate Friday night as southerly winds return to all
areas.

For the upcoming weekend, there are some model differences regarding
the flow aloft. Regardless, it looks like the flow remains very weak
and disorganized. Temperatures should remain at or perhaps just
below normal along with a low chance for some afternoon showers and
storms across most of the region. If the GFS verifies in showing a
weak upper trough approaching from the west, we may need to boost
rain chances slightly. For now, we will keep rain chances capped at
20% for most of the region.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Mon Aug 15 2022

Highly variable conditions are evident at our terminals this
afternoon. Remnants of an upper disturbance continue to bring impacts
largely to DRT, SAT, and SSF, where cig reductions and RA/TSRA have
been reported periodically through the AM. Expect these trends to
continue to hold through the early afternoon at the Bexar County
terminals, and through the overnight at DRT. Have continued to hold
VCSH at SAT and SSF through 00Z to account for any remaining banded
precipitation in the vicinity. Have held at least VCSH mentions at
DRT through 15Z Tuesday, where rainfall will persist the longest of
the four aerodromes. Short term model guidance continues to point
toward a period of potentially heavier activity after midnight, so
have inserted a TEMPO +TSRA between 02 and 05Z to account for this
potential. Rain chances should finally reach their conclusion at DRT
by late tomorrow morning/early tomorrow afternoon.

Other big impact of the period will be cig reductions at all fields through
the overnight hours tonight. Have gone with prevailing MVFR at AUS,
SAT, and SSF from predawn through 15Z Tuesday, and have continued the
forecast for a period of IFR at DRT between 05 and 15Z Tuesday.
Conditions should gradually improve to VFR through the afternoon
hours tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              98  76 101  77 /  10   0   0   0
Austin Bergstrom Intl Airport  97  74  99  75 /  10   0  10   0
New Braunfels Muni Airport     97  74  98  75 /  50   0  10   0
Burnet Muni Airport            96  74  98  74 /  10   0   0   0
Del Rio Intl Airport           82  75  91  76 /  90  70  40  10
Georgetown Muni Airport        98  75 100  76 /   0   0   0   0
Hondo Muni Airport             89  74  96  75 /  80  10  10   0
San Marcos Muni Airport        97  74  99  73 /  30   0  10   0
La Grange - Fayette Regional   97  75 100  76 /  10   0  10   0
San Antonio Intl Airport       92  75  96  76 /  70  10  10   0
Stinson Muni Airport           93  76  97  76 /  80  10  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Brady
Long-Term...Platt
Aviation...Quigley
Hazardous weather outlook, Aug 15, 10:54 AM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1054 AM CDT Mon Aug 15 2022

TXZ171>173-183>194-202>209-217>225-228-161600-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1054 AM CDT Mon Aug 15 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Areas of locally heavy rainfall is possible through tonight for
locations mainly along and to the west of the I-10 and I-37
corridor, especially in the Winter Garden region and along the Rio
Grande. The highest expected rainfall totals of 4 to 5 inches
over the Winter Garden region could result in minor flooding.
Later tonight into early Tuesday morning, isolated 2 to 4 inch
rainfall amounts may develop over parts of Val Verde county lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:14 PM CDTSpecial Weather StatementEWXMedina46 min
Aug 15, 1:39 PM CDTSpecial Weather StatementEWXFrio51 min
Aug 15, 1:57 PM CDTSpecial Weather StatementEWXBandera48 min
Aug 15, 2:18 PM CDTFlood WatchEWXVal Verde20 hr
Aug 15, 2:18 PM CDTTornado WarningEWXFrio11 min
Aug 15, 4:29 PM CDTSpecial Weather StatementEWXMaverick46 min
Aug 15, 6:01 PM CDTSpecial Weather StatementEWXMaverick44 min

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.